Facebook Pixel

Does anyone have reoccuring hives?

By August 26, 2008 - 2:59pm
Rate This

One of my close girlfriends had a bad case of hives last summer (had to be on antibiotics, steroids, and I forgot what else). She was under a lot of stress finshing up her law degree and studying for the bar exam.

Now, a year later, she's passed the bar, has a job, and consequently, has less stress in her life (or, at least a different type!)... and her hives have returned! She is extremely frustrated, and is wondering if anyone else has experienced this? Also, she's wondering if the hives were never really caused by "excess stress" in the first place?


Add a Comment6 Comments

EmpowHER Guest

I have hives like you describe and they've occurred either when I'm under a lot of stress, or right after the stress has been resolved (or I think it has been). They last a few months and resolve themselves. I asked a psychologist friend of mine why I would get hives after a stressful event and he said it was probably that my cortisole levels were elevated during stress, and then dropped to unnaturally low levels after the stress, which compromised my immune system. At the beginning of my last bout with hives (which I've had for a week now) I also had a fever blister in my mouth and really bad trigger points in my muscles, causing a lot of pain in the muscles of my back. All of these may be autoimmune responses to the drop in cortisole... or, I suppose, to an elevation of cortisole when I get hives when I'm under stress. I'm currently on prednisone because I had a few develop in my mouth, but generally, I take a combination of an OTC antihistimine, like generic Claritan, and a H2 Blocker (if I'm remembering the term correctly), like generic Tagamet, which is more often taken for heartburn, but also works to block histimines when taken with an antihistimine. It doesn't get rid of the hives, but it helps with the itching.

January 16, 2009 - 10:37pm
EmpowHER Guest
Anonymous (reply to Anonymous)

My daughter was 6 years old and has about 5 recurring hives, one just under her eye, two on her buttocks and 2 on her arm. What we assumed was that these were mosquito bites but after they didnt go away (a month) we took her to the doctor. They prescribed Claritin...eventually it went away and we stopped giving it to her..it went away around November and sure enough it started up in December. She has been taking Claritin for two years and these same "mosquito bites" show up at exactly the same spot. She has seen a doctor and a dermatologist both basically state she had a mild allergy to the mosquito bite and whenever she has a seasonal allergy it re-activates whatever mosquito enzyme was left behind. Its a crock! I hate that she is taking this Claritin every day since August of 2009....I don't know what to do but other than the breakouts , she is perfectly ok or at least I assume so since both doctors dont seem to have an issue with her taking Claritin for so long.

April 7, 2011 - 6:56pm

I've been 2 the doc only thing they can tell me is to take benadryl or claritin it sometimes helps and sometimes not

August 27, 2008 - 6:14pm
HERWriter Guide

My son has recurring hives and the poor lad is only 4!

We don't know what triggers them, they itch him like mad but are gone in 48-72 hours. That length of time is forever for a child though.

We're not sure we can do anything about this.

August 27, 2008 - 1:27pm
EmpowHER Guest

hi I myself have these hives my skin will be clear I start itching it turns into welps then will go away Ive noticed that it doesnt happen if everything is going well but when I worry,get nervous, frustrated,get mad or like your friend have alot on my mind its terrible almost unbearable

August 27, 2008 - 4:38am

I can only imagine how frustrating this condition is for your friend. I found this article: Can Stress Cause Hives? and it indicates that the cause of uticaria might not be determined.

There are various triggers for hives, including stress, foods and chronic conditions. Treatment also varies from antihistamines and steroids to naturopathic.

I hope your friend's doctors can determine her triggers. Perhaps then she'll be able to get her condition under control.

August 26, 2008 - 7:50pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Skin Rash

Get Email Updates

Skin Rash Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!